Kansas, 2010

Hail and Damaging Wind in Kansas, July 20 to 23, 2010

July 20 to 23, 2010 · NWS DDC · 3 events in 3 counties and zones

A cold front helped to generate thunderstorms in the evening but isolated severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front helped to generate thunderstorms in the evening but isolated severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 2:22 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 20, 2:22 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT TUE JUL 20 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR A FEW SEVERE
THUNDERSTORMS TONIGHT, FOLLOWED BY HIGH TEMPERATURES INTO THURSDAY.

A COLD FRONT HAS SAGGED SOUTH INTO PART OF OUR WEST AND NORTHWEST FA
FROM NEAR GARDEN CITY TO JUST WEST OF HAYS. THIS FRONT WAS BEING
PUSHED SOUTHWARD BY WEAK WAVES IN WEST TO NORTHWEST FLOW ALOFT. THE
FRONT IS FORECAST TO SAG A BIT MORE SOUTH TOWARD DODGE CITY TO
LACROSSE TONIGHT AS MORE SHORTWAVE ENERGY MOVES FROM WEST TO EAST.
FORECAST SOUNDINGS SHOW A VERY WEAK CAP BY MAX HEATING WITH THE
HIGHEST INSTABILITY NORTH OF AROUND 2000 J/KG. UPPER LEVEL WINDS
HOWEVER ARE FAIRLY WEAK WITH THE MAX AROUND 30KTS IN THE NORTH FA.
THIS SHOULD NOT ALLOW FOR LARGE HAIL, HOWEVER A FEW DIME TO NICKEL
SIZE WILL BE POSSIBLE. STRONG WINDS AS ANY TALL THUNDERSTORMS
COLLAPSE MAY BE THE GREATER SEVERE WEATHER CONCERN. WILL KEEP BEST
POPS NORTH AROUND HAYS AROUND 50 PERCENT TO 20 AND 30 PERCENT WEST
AND SOUTH EXCEPT FOR MEDICINE LODGE.

FOR WEDNESDAY INTO THURSDAY MID LEVEL HEIGHTS RISE WITH THE FRONTAL
BOUNDARY RETURNING NORTH AS A WARM FRONT. WILL MAINTAIN ONLY A
SLIGHT CHANCE FOR THUNDERSTORMS FAR WEST AND FAR NORTH.

LOOK FOR OVERNIGHT LOWS FROM AROUND 70 NORTHWEST FA TO THE MID 70S
AROUND MEDICINE LODGE. BREEZY SOUTH WINDS RETURN ON WEDNESDAY WITH
HIGHS ONCE AGAIN AROUND 100. THEN FOR THURSDAY MORNING OVERNIGHT
LOWS SHOULD BE A BIT WARMER WITH SOUTH WINDS STAYING UP 10 TO 20
MPH. LOWS SHOULD RANGE FROM THE LOW 70S WEST TO THE MID 70S EAST.
HIGH TEMPS ON THURSDAY SHOULD ALSO BE A BIT WARMER WITH 100 TO 102
NORTH AND WEST TO NEAR 100 ELSEWHERE WITH SOUTH WINDS INCREASING TO
20 TO 30 MPH.

DAYS 3-7...

A SUBTROPICAL HIGH WILL CONTINUE TO PERSIST ACROSS THE
SOUTHEASTERN STATES THROUGH THE PERIOD, WHILE SOME TROUGHING IS
EXPECTED TO DEVELOP OVER THE NORTHEASTERN SECTIONS OF NORTH
AMERICA. THE MAIN FORECAST ISSUES FOR OUR FORECAST AREA THROUGH
THIS PERIOD WILL BE HOW WARM WE WILL GET AND AS WELL AS CHANCES
FOR THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
FROM THURSDAY INTO FRIDAY, THERE DOES APPEAR TO BE REASONABLE
CHANCES FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH THE
PRESENCE OF A BOUNDARY LAYER BAROCLINIC ZONE STRADDLED NEAR THE
FORECAST AREA BUT GENERALLY LESS THAN 20 TO 30 PERCENT. THE MAIN
SYNOPTIC KINEMATIC FORCING WILL STILL BE RELEGATED TO THE NORTHERN
STATES AS JET ENERGY SHIFTS FROM THE NORTHERN PLAINS INTO THE
NORTHEAST CONUS. HOWEVER, THAT IS NOT TO SAY A FEW ORGANIZED
THUNDERSTORMS WILL NOT BE POSSIBLE WITH MARGINAL 30 KNOT SHEAR
POSSIBLE NEAR THE CONVERGENCE ZONES EACH DAY. SMALL CHANCES FOR
THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND AS WELL AND
TEMPERATURES BY SUNDAY AND MONDAY NIGHT BE CONSIDERABLE TEMPERED
BY COOLER EASTERLY AIR FROM A BACK DOOR COOL FRONT.

&&

.AVIATION...

A SURFACE FRONTAL BOUNDARY FROM NEAR JOHNSON CITY TO AROUND HAYS
MAY BE THE BEST LOCATION FOR ANY DEVELOPING THUNDERSTORMS EARLY THIS
EVENING. A FEW CBS WILL LIKELY BE PRESENT AROUND THE KHYS TERMINAL
WITH AND EVEN AT KGCK WITH MUCH LESS CONFIDENCE ANYWHERE NEAR DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  99  74  99 /  30  10  10  10
GCK  71 100  73 101 /  30  10  10  10
EHA  72  99  73 100 /  30  10  10  10
LBL  72  99  74 101 /  20   0   0  10
HYS  72 100  75 102 /  50  20  20  10
P28  76  99  76 100 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/33
Hazardous weather outlook, Jul 20, 4:28 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
528 AM CDT TUE JUL 20 2010

KSZ064>066-076>081-085>090-211030-
HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
528 AM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF ISOLATED LATE DAY THUNDERSTORMS
THROUGH THE END OF THE WEEK ACROSS FAR WEST CENTRAL KANSAS. MORE
ORGANIZED THREATS FOR THUNDERSTORM ACTIVITY ARE NOT EXPECTED UNTIL
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-061>063-074-075-084-211030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-STANTON-
GRANT-MORTON-
528 AM CDT TUE JUL 20 2010 /428 AM MDT TUE JUL 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AS A COLD FRONT MOVES SOUTH INTO WEST CENTRAL KANSAS
TODAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
DURING THE LATE AFTERNOON HOURS. WHILE ORGANIZED SEVERE
THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS IN EXCESS OF
50 MPH AS WELL AS SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING. THE BEST THREAT FOR THESE STORMS WILL BE NORTHWEST OF A
LINE EXTENDING FROM ELKHART TO GARDEN CITY TO NESS CITY TO LACROSSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF ISOLATED LATE DAY THUNDERSTORMS
THROUGH THE END OF THE WEEK ACROSS FAR WEST CENTRAL KANSAS. MORE
ORGANIZED THREATS FOR THUNDERSTORM ACTIVITY ARE NOT EXPECTED UNTIL
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 20, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT TUE JUL 20 2010

KSZ044>046-065-202215-
LANE-NESS-PAWNEE-RUSH-
421 PM CDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN PAWNEE...RUSH AND
SOUTHEASTERN LANE COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
SHAFFER TO BEELER...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3827 9902 3828 10042 3856 10041 3869 9902
TIME...MOT...LOC 2121Z 316DEG 6KT 3844 9906 3836 10020

WRIGHT

The radar

The Dodge City radar (KDDC), 76 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ness

When
July 20, 3:45 PM CST
Where
Ness County, 2.97 mi SSW of Bazine
Measured
0.75 in hail
Reported by
Public
Coordinates
38.410, -99.700

Thunderstorm Wind, Scott

When
July 23, 5:42 PM CST
Where
Scott County, 0.54 mi W of Modoc
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -101.090

Winds were estimated to be 60 mph.

Hail, Lane

When
July 23, 6:08 PM CST
Where
Lane County, 1.28 mi WSW of Shields
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.610, -100.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253982, 253981, 253980.